Advertisement

Is it safe to take ginkgo with warfarin (Coumadin)?

Anthony L. Komaroff, MD
Internal Medicine
Coumadin (generic name, warfarin) is an important medicine for people who have atrial fibrillation, deep-vein thrombosis, and other problems in which blood clots are likely to form. By interfering with an important step in the clotting process, warfarin makes it more difficult for clots to form.

Warfarin can be tricky to take because the proper dose depends on your weight, how your body metabolizes the drug, your diet, the medications and supplements you take, and why you are taking the drug. Eating foods rich in vitamin K, like spinach, Brussels sprouts, or kale, blocks warfarin's action, as does taking ginseng or St. John's wort. Ginkgo does the opposite—it increases warfarin's effect, as do alfalfa, clove oil, dan shen, horse chestnut, and many other herbal remedies.

If you are committed to taking ginkgo (or any other supplement), here's how to do it safely while taking warfarin: Tell the clinician managing your anticoagulation that you are using the supplement. Take it every day, and tell your clinician right away if you stop. Always buy the same dose of the same brand of ginkgo—the ingredients and potency can vary from brand to brand. If you switch brands, ask to have your INR (the measurement of blood clotting time) checked. An easier course of action would be to forgo the ginkgo, especially since the evidence that it helps memory is inconclusive at best.

You can check possible interactions with various herbs and other supplements using MedlinePlus from the U.S. National Library of Medicine. It is at www.nlm.nih.gov/medlineplus/druginformation.html. If you don't have access to the Internet, your library may have the reference book PDR for Nonprescription Drugs, Dietary Supplements, and Herbs, another good resource.

Continue Learning about Anticoagulant

What is Praxbind?
RealAgeRealAge
Praxbind (idarucizumab) is a medication used to reverse the effects of another medication, Pradaxa (...
More Answers
What does it mean if my mother's PT/INR test result is too high?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If your mother's PT/INR test result is too high, it means that her dose of warfarin is too high,...
More Answers
Why would I need anticoagulant injections?
Intermountain HealthcareIntermountain Healthcare
You may be prescribed anticoagulant injections:       • if you are at risk for blood clots because...
More Answers
What are side effects of anticoagulants?
Donna Hill Howes, RNDonna Hill Howes, RN
Anticoagulants increase the risk of serious, even fatal, bleeding. Other side effects of warfarin an...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.